My “latest” allergist tells me that my clinical picture is not typical for pure asthma though I’ve been treated for asthma now for many years. I’ve taken allergy shots for 8 years and have very little reaction to anything now. He tells me that I may have Vocal Cord Dysfunction.
I’ve read your article on this and am wondering what the treatment might be. I lose my voice easily when I yell or talk a lot, and I cannot take inhaled steroids for more than a few days before my voice is gone. I cannot function this way. The only thing that helps is albuterol, but sometimes my wheezing is so bad that I need to take it several times a day.
Following a course of antibiotics I can have periods where the wheezing is almost nonexistent for several weeks at a time, then it comes back really bad once again. I also have mild symptims of allergic rhinitis and conjunctivitis. What can be done about VCD and what causes it? I think I’ve had it for most of my life– what ever it is?
It is not too unusual for patients with Vocal Cord Dysfunction (VCD) to also have some degree of asthma. This confuses the issue; and when symptoms from VCD become the most prominent but are mistaken as asthma, the medication which is intended to relieve asthma is escalated. In this instance the symptoms do not improve, since they were the result of VCD and not asthma; and patients may also begin to get side effects from higher-than-usual doses of asthma medication.
The first step is to be able to separate the cause of symptoms — is it VCD or is it asthma exacerbation? This can be done with breathing tests or by seeing your physician when having problems. Consultation with a speech therapist who is knowledgeable about VCD can be very helpful. S/he will confirm the diagnosis and teach exercises that can be helpful. We do not fully understand the mechanisms involved; but the symptoms are very real and not imagined. Psychosocial issues may require being evaluated by a therapist since, in some people with VCD, these issues must be resolved in order to ameliorate the condition.